Illinois, 2015

Flash Flood in Illinois, July 3, 2015

July 3, 2015 · NWS ILX · 1 event in 1 county or zone

A persistent frontal boundary extending from the Ozarks into the Ohio River Valley triggered numerous showers and thunderstorms across southeast Illinois on July 3rd. Some of the storms across Clay County produced excessive rainfall rates of around 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A persistent frontal boundary extending from the Ozarks into the Ohio River Valley triggered numerous showers and thunderstorms across southeast Illinois on July 3rd. Some of the storms across Clay County produced excessive rainfall rates of around 2 inches per hour. The heavy rain, falling on already saturated soil from heavy rain earlier in the week, produced localized flash flooding across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 3, 1:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 3, 1:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT FRI JUL 3 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 247 PM CDT FRI JUL 3 2015

UPPER LEVEL TROF (576-578 DM AT 500 MB) OVER NORTHERN INDIANA AND
CENTRAL IL WAS INTERACTING WITH DAYTIME HEATING AND MODEST DEWPOINTS
IN THE MID 60S GENERATING ISOLATED SHOWERS IN EAST CENTRAL IL EAST
OF I-55. HEAVIER RAINS WITH SCATTERED SHOWERS AND THUNDERSTORMS WERE
ALONG AND SOUTH OF HIGHWAY 50 IN SOUTHEAST IL AND MORE NUMEROUS IN
KY AND FAR SOUTHERN IL CLOSER TO A FRONTAL BOUNDARY TIED TO A WEAK
1010 MB SURFACE LOW PRESSURE IN NORTH CENTRAL KY.  ISOLATED
CONVECTION SHOULD DIMINISH FROM NW TO SE DURING THE EVENING AND
MOSTLY BE DRY AFTER DARK (02Z/9 PM).

WEAK HIGH PRESSURE 1016 MB OVER CENTRAL NEBRASKA/IA/LOWER MI TO
DRIFT SE INTO CENTRAL IL OVERNIGHT INTO SATURDAY HELPING DECREASING
CLOUDS WITH NE WINDS 5-10 MPH THIS AFTERNOON BECOME LIGHT AND
VARIABLE TONIGHT. HRRR SHOWS SOME FOG APPEARING IN EAST CENTRAL AND
SE IL OVERNIGHT WHERE HIGHER DEWPOINTS CURRENTLY IN MID TO UPPER 60S
AND AGREE FOG WILL FORM ESPECIALLY WITH LIGHT WINDS AND DECREASING
CLOUD COVER. LOWS OVERNIGHT RANGE FROM 58-64F WITH MILDEST READINGS
IN SOUTHEAST IL WHERE HIGHER DEWPOINTS.

&&

.LONG TERM...(SATURDAY THROUGH FRIDAY)
ISSUED AT 247 PM CDT FRI JUL 3 2015

HOLIDAY WEEKEND LOOKS TO BE IN GOOD SHAPE FOR OUR AREA...AS HIGH
PRESSURE DRIFTS EASTWARD THROUGH THE MIDWEST. HAVE REMOVED ANY
LINGERING POP'S IN THE FAR SOUTHERN REACHES OF THE FORECAST AREA FOR
SATURDAY. WARMER CONDITIONS RETURN THROUGH THE WEEKEND...AND RAISED
TEMPERATURES ON SUNDAY BY A FEW DEGREES INTO THE 86-88 DEGREE RANGE
AS 925 MB TEMPERATURES RISE TO AROUND 22C.

MAIN FOCUS REMAINS WITH PRECIPITATION TRENDS FOR NEXT WEEK. LATEST
MODEL GUIDANCE HAS BEEN SLOWING DOWN THE COLD FRONT EARLY NEXT WEEK
A BIT...WHICH WOULD FAVOR DRY CONDITIONS CONTINUING OVER THE EASTERN
THIRD OF THE FORECAST AREA THROUGH MONDAY AFTERNOON. BULK OF THE
RAIN WILL OCCUR MONDAY NIGHT AND TUESDAY MORNING. PRECIPITABLE WATER
VALUES STILL PROGGED TO BE AROUND 2.1 INCHES AHEAD OF THE FRONT WITH
AN ATTENDANT THREAT OF HEAVY RAIN...BUT MOST OF THE GUIDANCE
SUGGESTS A MORE PROGRESSIVE FRONT WHICH SHOULD HOPEFULLY REDUCE THE
EXCESSIVE RAIN POTENTIAL IN ANY GIVEN AREA. THE MODELS ARE FAIRLY
DIVERGENT FOR THE SECOND HALF OF THE UPCOMING WEEK...WITH THE
DISPARITIES FOCUSED ON THE POTENTIAL FOR THE FRONT TO RETURN
NORTHWARD AS LOW PRESSURE RIDES ALONG THE BOUNDARY. THE GFS IS MOST
GUNG-HO ON THIS SOLUTION AND HAS THE BOUNDARY ALL THE WAY INTO
NORTHERN ILLINOIS BY THURSDAY EVENING...WHILE THE ECMWF KEEPS THE
WAVE ACROSS THE OHIO VALLEY AND OUR AREA MOSTLY CONTROLLED BY HIGH
PRESSURE. HAVE KEPT POPS IN THE 25-35% RANGE OVER MOST OF THE AREA
FOR NOW...BUT CONFIDENCE IS NOT ESPECIALLY HIGH AT THE MOMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI JUL 3 2015

SCATTERED TO BROKEN CUMULUS CLOUDS 3-6K FT TO OCCUR THIS
AFTERNOON ALONG WITH SOME BROKEN MID/HIGH CLOUDS ESPECIALLY SE OF
THE IL RIVER/PIA. HAVE VCSH WITH MAINLY SPRINKLES AT DEC AND CMI
INTO MID AFTERNOON OTHERWISE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO BE CONFINED TO AREAS SOUTH OF I-70 CLOSER TO
FRONTAL BOUNDARY IN NORTHERN KY INTO SE MO. WEAK HIGH PRESSURE
1016 MB FROM NEBRASKA TO NORTHERN IA AND CENTRAL LOWER MI TO BUILD
SLOWLY SE INTO THE REGION OVERNIGHT AND SAT. NE WINDS OF 5-9 KTS
THIS AFTERNOON TO BECOME LIGHT AND VARIABLE AFTER SUNSET TONIGHT
AND CONTINUE SAT MORNING. HAVE MVFR VSBYS ARRIVING WITH SOME FOG
DEVELOPMENT AFTER 08Z WITH PATCHY IFR VSBYS WITH FOG MAINLY IN
EASTERN IL. ANY FOG THAT DEVELOPS OVERNIGHT WILL LIFT TO LIGHT
HAZE BY 15Z SAT WITH FEW CUMULUS CLOUDS AND SCATTERED CIRRUS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...GEELHART
AVIATION...07
Hazardous weather outlook, Jul 3, 2:11 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI JUL 3 2015

ILZ027>031-036-037-040>042-047>051-041100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL BE MONDAY INTO
TUESDAY...AND AGAIN WEDNESDAY AFTERNOON THROUGH FRIDAY. HEAVY
RAINS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS ESPECIALLY MONDAY
NIGHT INTO TUESDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER THROUGH THE ENTIRE
PERIOD WITH MAJOR FLOODING FROM HAVANA TO BEARDSTOWN AND
DOWNSTREAM. FLOODING ON THE SANGAMON RIVER NEAR CHANDLERVILLE
SHOULD SUBSIDE DURING THIS EVENING AFTER SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061-041100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PATCHY FOG WILL DEVELOP OVERNIGHT ACROSS EAST CENTRAL ILLINOIS.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH
FRIDAY. HEAVY RAINS MAY OCCUR WITH SOME OF THESE THUNDERSTORMS
ESPECIALLY MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL OCCUR SOUTH OF I-70 THROUGH 9 PM AND
PRODUCE LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING...ESPECIALLY
ALONG AND SOUTH OF HIGHWAY 50. PATCHY FOG IS EXPECTED TO DEVELOP
OVERNIGHT ACROSS SOUTHEAST ILLINOIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

AFTER A PERIOD OF DRY WEATHER THROUGH THE HOLIDAY WEEKEND...THE
NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH
FRIDAY. SOME OF THESE THUNDERSTORMS COULD PRODUCE HEAVY RAINS
ESPECIALLY MONDAY NIGHT THROUGH WEDNESDAY.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE ENTIRE
PERIOD. FLOODING ALONG THE LITTLE WABASH RIVER NEAR CLAY CITY AND
ALONG THE EMBARRAS RIVER NEAR LAWRENCEVILLE IS EXPECTED TO SUBSIDE
ON MONDAY AFTERNOON OR MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

07

In the hours before

Local storm report, Jul 3, 3:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      4 W FLORA               38.67N 88.55W
07/03/2015                   CLAY               IL   EMERGENCY MNGR

            WATER OVER OLD HWY 50 BETWEEN FLORA AND XENIA

&&

25

The radar

The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
July 3, 4:00 PM CST to 7:00 PM CST
Where
Clay County, 1.28 mi NNW of Xenia to 3.24 mi SSW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.647, -88.638

Late afternoon thunderstorms in southwest Clay County produced heavy rain which resulted in flash flooding on ground already saturated from heavy rain two days prior. Water was reported over rural roads from Xenia to Flora. U.S. Highway 50 was also impassable in spots from Xenia to Kenner. The flooding rapidly dissipated by early evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597099.